Georgia, 2006

Damaging Winds in Georgia, May 5, 2006

May 5, 2006 · NWS CAE · 2 events in 1 county or zone

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at May 5, 2:17 PM EST, 1 hour 28 minutes earlier.

Area forecast discussion, May 5, 2:17 PM EST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
317 PM EDT FRI MAY 5 2006

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...
SHORT WAVE IN GEORGIA MOVING EAST TOWARD THE CAE CWA. SHOWERS AND
THUNDERSTORMS BEGINNING TO FIRE UP ASSOCIATED WITH THIS SHORT
WAVE. SPC HAS THE CAE CWA IN A SLIGHT RISK AREA AND STILL
MONITORING. STABILITY SORT OF MARGINAL WITH LAPS LIS -3-/4...
LAPS CAPES 1000-1500...RUC/NAM TOTALS 46-50. SHEAR REMAINS WEAK
THOUGH AND THIS COULD BE THE DETERMINING FACTOR FOR WATCH OR NO
WATCH. CURRENT ACTIVITY IS PULSE TYPE AND THINK WILL BE LIMITED TO
LOCATIONS WHERE THERE ARE BREAKS IN THE CLOUD COVER AND ADDED
SOLAR INSULATION IS DRIVING THE UNSTABLE CONDITIONS. THAT SAID PLAN
ON LIKELY POPS LATE THIS AFTERNOON AND THIS EVENING. THEN CHANCE
01Z-06Z...THEN DROP TO 10 PERCENT CHANCE. MODELS MOVE SHORT WAVE
EAST OVERNIGHT WHILE STRAIGHTENING OUT UPPER FLOW AND ALLOWING
SURFACE RIDGE OVER THE AREA SATURDAY. THIS GIVES NO WEATHER FOR
SATURDAY AND AGREE. WEAK COLD FRONT TO STALL OUT TO THE SOUTH
SATURDAY NIGHT. MODELS VARY ON POPS. GFS LOW AT 10-15 PERCENT
SATURDAY NIGHT WHILE NAM IS HIGH AT 50 PERCENT. DECIDED TO GO
WITH A LOW 20 PERCENT CHANCE CLOSE TO NEIGHBORING OFFICES POPS.
THERE COULD BE SOME WEAK ISENTROPIC LIFT SATURDAY NIGHT. SUNDAY
LOOK WEDGY TO START ANYWAY. NAM HAS A STRONGER WEDGE THAN THE
GFS. WILL START OFF WITH A 40 PERCENT CHANCE SUNDAY MORNING THEN
INCREASE TO 70 PERCENT IN THE AFTERNOON AND HOLD ONTO LIKELY POPS
SUNDAY NIGHT WITH GOOD MOISTURE TRANSPORT TO THE AREA AND FRONT
MOVING BACK NORTH AS A WARM FRONT. THIS PERIOD APPEARS TO BE THE
PERIOD THAT THE QPF SHOULD BE THE HIGHEST. DECIDED ON QPF OF .15
TONIGHT AND INCREASED SUNDAY QPF TO .25 AND SUNDAY NIGHT TO .35.
LOOKING AT TEMPERATURES...WILL GO WITH SATURDAY HIGH TEMPERATURES
IN THE LOWER 80S COOLING TO THE LOWER TO MID 70S SUNDAY.

&&

.LONG TERM (MONDAY THROUGH FRIDAY)...
SEVERAL SHORT WAVES MOVE THROUGH STARTING MONDAY AND MORE
WEDNESDAY THROUGH FRIDAY. MONDAY IS A BIT BELOW NORMAL WITH HIGHS
IN THE 70S BUT TUESDAY THROUGH FRIDAY ARE WARMER WITH HIGH
TEMPERATURES BACK IN THE 80S.

&&

.AVIATION...
MAIN AVIATION ISSUE IS THE THUNDERSTORM COVERAGE THIS AFTERNOON AND
EVENING. EXPECTING SCATTERED THUNDERSTORMS...SOME OF WHICH MAY BE
SEVERE. LATEST NUMERICAL GUIDANCE NOT INDICATING ANY SIGNIFICANT
FOG. WILL LEAVE OUT MENTION OF FOG FOR NOW DUE TO UNCERTAINTY WITH
TIMING AND EXTENT OF CLEARING...AND INDICATIONS OF WIND POSSIBLY
STAYING UP SOME. VFR CONDITIONS EXPECTED SATURDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

07/07/31
Hazardous weather outlook, May 5, 4:00 AM EST, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
500 AM EDT FRI MAY 5 2006

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-060854-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
500 AM EDT FRI MAY 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL LIKELY OCCUR THIS AFTERNOON AND EVENING
ASSOCIATED MAINLY WITH AN APPROACHING COLD FRONT...UPPER-LEVEL
DISTURBANCE...AND STRONG HEATING.

THE THUNDERSTORMS WILL LIKELY CONTAIN FREQUENT LIGHTNING...WIND
GUSTS NEAR 30 MPH...AND RAINFALL AMOUNTS AROUND ONE-HALF OF AN INCH.
STRONG WINDS AND COLD TEMPERATURES ALOFT COULD HELP CAUSE A FEW OF THE
THUNDERSTORMS TO BECOME SEVERE. WIND GUSTS NEAR 60 MPH AND HAIL
AROUND THREE-QUARTERS OF AN INCH IN DIAMETER ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
EMERGENCY MANAGEMENT AND SPOTTER ACTIVATION MAY BE REQUIRED THIS
AFTERNOON OR EVENING.

In the hours before

Special weather statement, May 5, 1:30 PM EST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
230 PM EDT FRI MAY 5 2006

SCZ028-037-051915-

CALHOUN-RICHLAND-
230 PM EDT FRI MAY 5 2006

...A STRONG THUNDERSTORM WILL IMPACT CALHOUN AND RICHLAND COUNTY
THROUGH 315 PM EDT...

AT 230 PM...RADAR INDICATED A STRONG THUNDERSTORM CENTERED JUST
SOUTH OF SANDY RUN...MOVING EAST AT 20 MPH. THIS THUNDERSTORM WILL
AFFECT AREAS NEAR SANDY RUN...CONGAREE NATIONAL PARK AND LOWER
RICHLAND COUNTY. IN AND AROUND THROUGH 315 PM EDT.

SMALL HAIL...AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.
Special weather statement, May 5, 2:04 PM EST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
304 PM EDT FRI MAY 5 2006

SCZ029-031-051930-

LEE-SUMTER-
304 PM EDT FRI MAY 5 2006

...A STRONG THUNDERSTORM WILL IMPACT EXTREME SOUTHERN LEE COUNTY AND
EASTERN SUMTER COUNTIES THROUGH 330 PM EDT...

AT 304 PM...RADAR INDICATED A STRONG THUNDERSTORM NEAR MCBRIDE
CORNERS...OR ABOUT 5 MILES SOUTH OF MAYESVILLE...MOVING NORTHEAST AT
15 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND INTERSTATE
95...SHILOH...AND WOODS BAY STATE PARK...THROUGH 330 PM.

PEA SIZED HAIL...AND GUSTY WINDS OF UP TO 45 TO 55 MPH CAN BE
EXPECTED.
Special weather statement, May 5, 3:26 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
426 PM EDT FRI MAY 5 2006

GAZ077-052100-

BURKE-
426 PM EDT FRI MAY 5 2006

...STRONG THUNDERSTORMS WILL IMPACT BURKE COUNTY THROUGH 500 PM
EDT...

AT 426 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 11 MILES SOUTHWEST OF
WAYNESBORO...MOVING EAST AT 15 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND WAYNESBORO THROUGH 500
PM EDT.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. UNPLUG
COMPUTERS...TELEVISION SETS...AND OTHER HOME APPLIANCES AS THEY ARE
SUSCEPTIBLE TO POWER SURGES AND MAY BE DAMAGED BY NEARBY LIGHTNING
STRIKES.

LM

The radar

The Charleston,SC radar (KCLX), 91 km away, was scanning. The volume nearest the first event began at 20:45 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Burke

When
May 5, 3:45 PM EST
Where
Burke County, Munnerlyn
Measured
60 kt (69 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
32.950, -81.950

Public reported trees down and 1/2 inch hail.

Thunderstorm Wind, Burke

When
May 5, 4:00 PM EST
Where
Burke County, Sardis
Measured
60 kt (69 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
32.983, -81.750

Public reported a couple of trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2006Every state in 2006This day in weather historyWarnings in Georgia, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5498757, 5498758.